Alert archive / North Carolina / Wind Advisories in 2020

Wind Advisory 4, NWS Wilmington, NC

December 24, 2020Brunswick County, New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this wind advisory at Dec 24, 2020, 8:06 AM EST for Brunswick County, New Hanover County, Pender County, North Carolina. It took effect at Dec 24, 2020, 12:00 PM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2020, 8:06 AM EST (13:06 UTC)
In effect from
Dec 24, 2020, 12:00 PM EST
Expired
Dec 25, 2020, 3:00 AM EST
In force
15 hr
Issued by
NWS Wilmington, NC

Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 49 km from the middle of the area, began a volume at 13:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 1.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2020-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2020-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

848 
WWUS72 KILM 241306
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
806 AM EST Thu Dec 24 2020

NCZ105>110-242300-
/O.NEW.KILM.WI.Y.0004.201224T1700Z-201225T0800Z/
Inland Pender-Coastal Pender-Inland New Hanover-
Coastal New Hanover-Inland Brunswick-Coastal Brunswick-
Including the cities of Burgaw, Surf City, Wilmington, Masonboro,
Myrtle Grove, Ogden, Carolina Beach, Seagate, 
Boiling Spring Lakes, Leland, Shallotte, Oak Island, Long Beach, 
Southport, and Sunset Beach
806 AM EST Thu Dec 24 2020

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 3 AM EST FRIDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 40 to 50 mph
  this afternoon and evening, becoming Southwest after midnight.

* WHERE...Inland Pender, Coastal Pender, Inland New Hanover, 
  Coastal New Hanover, Inland Brunswick and Coastal Brunswick 
  Counties.

* WHEN...From noon today to 3 AM EST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Christmas decorations could become projectiles if not secured. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

dch
1 follow-up statement
532 
WWUS72 KILM 242145
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
445 PM EST Thu Dec 24 2020

NCZ105>110-250800-
/O.CON.KILM.WI.Y.0004.000000T0000Z-201225T0800Z/
Inland Pender-Coastal Pender-Inland New Hanover-
Coastal New Hanover-Inland Brunswick-Coastal Brunswick-
Including the cities of Burgaw, Surf City, Wilmington, Masonboro,
Myrtle Grove, Ogden, Carolina Beach, Seagate, 
Boiling Spring Lakes, Leland, Shallotte, Oak Island, Long Beach, 
Southport, and Sunset Beach
445 PM EST Thu Dec 24 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST FRIDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 40 to 50 mph
  late this afternoon and evening, becoming Southwest 15 to 25 
  mph with gusts up to 30 to 35 mph after midnight.

* WHERE...Inland Pender, Coastal Pender, Coastal Brunswick, 
  Coastal New Hanover, Inland Brunswick and Inland New Hanover 
  Counties.

* WHEN...Until 3 AM EST Friday.

* IMPACTS...Gusty winds could result in light weight Holiday 
  Decorations becoming projectiles if not properly secured. Tree 
  limbs and branches could be blown down, along with a few power 
  outages remaining possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially when operating a high 
profile vehicle and also when traveling across bridges and 
overpasses. 

&&

$$
dch

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this wind advisory went out at Dec 24, 6:39 AM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Dec 24, 6:39 AM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
639 AM EST Thu Dec 24 2020

.SYNOPSIS...
Increasingly mild, breezy and humid weather will precede a
strong cold front. The front will bring a chance of severe
thunderstorms later today. By Christmas Day and early on
Saturday, the coldest air of the season will overspread the
region. A slow warming trend is expected into early next week
with seasonably cool temperatures much of the upcoming period.

&&

.NEAR TERM /THROUGH FRIDAY/...
As a strong cold front sweeps across the Carolinas, it will increase
the chances of severe weather this afternoon into the evening with
possible damaging winds and isolated tornadoes.  The synoptic
setting is showing a deep 500 mb trough from the Great Lakes into
Texas. This trough will move into the Ohio Valley by 12 UTC Friday
with a 125 knot Jet moving across the Carolinas late Thursday. At
850 mb, the low-level jet will approach speeds of 50 to 60 knots.

The HREF shows the mean Cape between 500-1000 J/Kg along the coast
with the maximum cape values extending 50 to 75 miles inland. The
SRH range between 200-300 m2/s2. The updraft helicities indicate
most of the updrafts, mainly east of a Little River to western
Pender County.  Chances for a Tornado Watch for late afternoon seem
to be certain. As mentioned earlier, the one unknown impact will be
the marine layer influence of weakening convection along the coast.

Wind will increase by mid-morning and will reach the maximum values
later this afternoon into the evening. South to southwest winds will
increase to 25 to 30 mph with gusts of 40 to 45 mph outside of the
convection. These wind speeds are just below wind advisory criteria.
After the front/convection moves off the coast, cold air advection
will occur, and a significant cooldown will occur and remain through
next Monday.

Highs are expected to reach into the lower 70s today, and the lows
on Christmas morning will be 32F inland to upper 30s at the coast.
Highs will struggle to make it to 40 inland and the lower 40s on the
coast.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
An arctic airmass will be in place for the weekend and slowly
modify by the end of the period. There may be some high clouds
that drift across moreso later in the period but certainly no
pops. Not surprisingly temperatures will be below normal the
entire time with lows in the middle 20s with some isolated
colder readings in the usual spots. Highs will struggle to reach
the 40s once again Saturday but should see better moderation
Sunday with lower 50s or so.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
The extended period will remain relatively quiet with only a
weak and mostly dry system moving across late Monday. Both the
GFS and ECMWF have been consistent in all but drying out this
system completely. Temperatures will warm up a bit Monday only
to be reset in the wake of the front Tuesday followed by another
modest warmup ahead of the next system well to the west.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Mostly VFR across the area for now, though MVFR ceilings have
come in at KFLO due to SHRA. A strong cold front will enter
into the western Carolinas around 18Z Thursday. With
instability, showers and thunderstorms are likely to be in the
area from 18-04Z. LIFR conditions are expected with the
convection. Also the 850mb jet increases to 60kts and low-level
wind shear will be likely with values approaching 50-55kts from
the SSW. Slow clearing is expected after 04Z inland to 05Z at
the coast.

Extended Outlook...VFR, with clearing with strong north winds
Friday. Wind easing Saturday.

&&

.MARINE...
Through Friday:
A strong cold front will quickly approach the coastal
waters today and move off the coast this evening. Winds speeds are
expected to reach Gale Warning conditions with south to southwest
winds of 30 knots and gust of 40 to 45 knots over the waters.  A
squall line will cross the waters this evening, and waterspouts are
possible.

This morning, the wave heights of 4 to 5 feet are expected
to build to 5 to 6 feet in the nearshore waters and 9 to 13 feet  10
to 20 miles off the coast.

Friday Night through Monday:
A westerly flow of 15-20 knots initially will slowly decrease
through the weekend as arctic high pressure drifts slowly to the
east and more than anything modifies. Some residual significant
seas of over six feet will probably keep a Small Craft Advisory
in place for a few hours into early Saturday but otherwise seas
will settle into a 2-4 foot range. Relatively tranquil
conditions are expected next week with only a couple of wind
shifts with seas remaining on the modest side.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Gale Warning from 10 AM this morning to 10 AM EST Friday for
     AMZ250-252-254-256.

&&

SYNOPSIS...ILM
NEAR TERM...RH
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...IGB
MARINE...SHK/RH
Hazardous weather outlook, Dec 24, 3:53 AM EST, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
353 AM EST Thu Dec 24 2020

AMZ250-252-254-256-250900-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
353 AM EST Thu Dec 24 2020

...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 AM EST
FRIDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

A small craft advisory will likely be required Friday morning
through Saturday morning.

Strong to severe thunderstorms will be possible Thursday afternoon
and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
250900-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
353 AM EST Thu Dec 24 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms will be possible Thursday afternoon
and evening. Some of these storm may produce damaging winds and
isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 11:48 AM ESTSpecial Weather StatementILMBladen, Robeson57 min
Dec 24, 12:03 PM ESTTornado WarningILMBladen, Columbus, Robeson27 min
Dec 24, 12:12 PM ESTTornado WarningILMBladen, Columbus33 min
Dec 24, 12:57 PM ESTSpecial Weather StatementILMBladen, Columbus, Robeson63 min
Dec 24, 1:16 PM ESTTornado WarningILMBladen, Columbus29 min
Dec 24, 2:01 PM ESTSpecial Marine WarningILM37 min
Dec 24, 2:25 PM ESTTornado WarningILMColumbus35 min
Dec 24, 2:36 PM ESTTornado WarningILMBladen24 min
Dec 24, 2:55 PM ESTTornado WarningILMBladen, Columbus35 min
Dec 24, 3:16 PM ESTTornado WarningILMColumbus29 min
Dec 24, 3:23 PM ESTTornado WarningILMBladen, Columbus37 min
Dec 24, 3:46 PM ESTSpecial Marine WarningILM29 min
Dec 24, 4:01 PM ESTSpecial Weather StatementILMColumbus44 min
Dec 24, 4:47 PM ESTSpecial Weather StatementILMBladen58 min
Dec 24, 4:59 PM ESTSpecial Marine WarningILM61 min
Dec 24, 5:46 PM ESTSpecial Weather StatementILMBrunswick29 min
Dec 24, 5:57 PM ESTSpecial Marine WarningILM63 min
Dec 24, 6:15 PM ESTSpecial Weather StatementILMNew Hanover, Pender45 min

Nearby

Wind Advisories in North Carolina, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.